Guest Post via – Luka Tehovnik, who is a final year pharmacy student from Slovenia!
You can find his blog here: http://thoughtsbecamewords.wordpress.com/
59 y/o female had a history of recurrent spontaneous hematoma, non-ST elevation myocardial infarction, and recent DVT. She was on Lovenox (enoxaparin) with planned transition to Coumadin (warfarin) when INR was therapeutic for DVT. By the time I began following the patient, she should’ve been on the Coumadin for several days at time of follow up INR, and what was really unclear to us was her normal INR of 1.0. The INR should have been between 2-3, which is the goal in DVT. We suspected that her adherence with her medications was questionable due to the sub-therapeutic INR and unreliable history of her previous discharge medications. We discussed possible reasons for the normal INR with the team. Maybe the INR was not ordered and the dose of warfarin was not sufficient or there was an interaction with another drug; however, the patient didn’t have any drugs on the list which could cause possible reduction in Coumadin concentrations. There is also food rich in vitamin K which can lower INR’s. Another possibility we discussed with the team was intraindividual variability.
I believe that patient’s nonadherence played a major role in this case. However, it might be the food she ate since there were no other drugs which could interact with Coumadin. It could also be intraindividual variability; however, I believe the first option is the most plausible. Consequently, patient compliance is step one in achieving therapeutic goals and efficient treatment outcomes.